Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Riverton, WY

May 18, 2004Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 18, 2004, 4:19 PM MDT for Big Horn County, Wyoming. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 4:19 PM MDT (22:19 UTC)
Expired
May 18, 2004, 5:15 PM MDT
In force
56 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Big Horn County, WY

The radar

The Billings radar (KBLX), 156 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS55 KRIW 182219
SVRRIW
WYC003-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
419 PM MDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING
  THIS INCLUDES THE CITY OF GREYBULL

* UNTIL 515 PM MDT

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER OTTO...OR ABOUT 15 MILES WEST OF BASIN...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY JUNCTION 310 AND 14 AROUND 435 PM MDT
  GREYBULL AROUND 440 PM MDT
  SHELL AROUND 505 PM MDT
  SHELL CANYON AROUND 515 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4442 10845 4429 10831 4456 10759 4476 10788

$$

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:53 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 18, 1:53 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
153 PM MDT TUE MAY 18 2004

.TODAY THROUGH THURSDAY NIGHT...
NUMEROUS THUNDERSTORMS AND LIGHTNING STRIKES THIS AFTERNOON IN WEST
AND NORTHWEST WYOMING AHEAD OF AN UPPER LEVEL TROUGH CURRENTLY
LOCATED IN SE ID/SW OR.  LOW CLOUDS THIS MORNING IN CENTRAL WYOMING
HAVE KEPT TEMPERATURES DOWN SLIGHTLY AND LIMITED CONVECTIVE
DEVELOPMENT UNTIL LATER THIS AFTERNOON AND EARLY EVENING...BUT HAS
ALSO ALLOWED DEW POINTS TO REMAIN FAIRLY HIGH IN THE MID 40S AND LOW
50S. NW AND N WY ARE PRESENTLY IN SPC SLIGHT RISK AREA FOR SEVERE
THUNDERSTORMS...WITH EXPECTATIONS OF THREAT OF HAIL AND
DAMAGING WINDS. LATEST SPC MESOSCALE DISCUSSION INDICATES CONDITIONS
LOOKING BETTER FOR CONVECTION IN CENTRAL TO SE WY OVER NEXT FEW HOURS
WITH DAYTIME HEATING ERODING INHIBITION. MODERATE SW WINDS IN SW
WY...MOVING INTO CENTRAL WYOMING...WILL ALLOW FOR BETTER SHEAR NEAR
BOUNDARY OF EASTERLY FLOW...BUT ALSO BRING IN DRY INTRUSION WHICH MAY
LIMIT CONVECTIVE DEVELOPMENT IN SW WY.  OVERALL...EXPECTING GENERAL
THUNDERSTORMS OVER MUCH OF THE AREA THIS AFTERNOON AND EARLY
EVENING...WITH CHANCE OF SEVERE STORMS ALONG NORTHERN AND EASTERN
BOUNDARIES AS STORMS DEVELOP IN OUR AREA AND BECOME SEVERE AS THEY
MOVE INTO OTHER CWAS. MAIN IMPETUS FOR SEVERE STATUS OUTSIDE OF THE
AREA IS SURFACE LOW MOVING INTO SE MT AND LOWER LIFTED INDICES ALONG
FRONT RANGE OF ROCKIES FROM CO TO WY INTO MT. SHORT TERM MODELS
APPEAR TO BE IN FAIRLY GOOD AGREEMENT WITH REGARDS TO SHORTWAVE
ACTIVITY OVER THE NEXT FEW DAYS.

NEXT ROUND OF ACTION COMES OUR WAY OVERNIGHT FROM WEDNESDAY NIGHT
INTO THURSDAY MORNING AS NEXT SHORTWAVE OUT OF WEST COAST TROUGH
MOVES UP THROUGH UTAH INTO WYOMING.  MOSTLY EXPECTING SCATTERED AREAS
OF RAIN SHOWERS DURING THE COOL HOURS WITH VERY LOW CHANCE OF
THUNDERSTORMS.  THEN ANOTHER SHORTWAVE MOVES THROUGH WYOMING FROM
IDAHO ON FRIDAY...BRINGING A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA. TEMPERATURES IN THE SHORT TERM
WILL REMAIN NEAR NORMAL...WITH COOLING IN NW WY CLOSER TO LARGE
SCALE TROUGH.

.FRIDAY THROUGH TUESDAY...UNSETTLED AND COMPLEX PATTERN CONTINUES
THROUGH EXTENDED.  REMAINING ENERGY OVER CENTRAL CALIFORNIA GETS
EJECTED ACROSS CENTRAL ROCKIES SATURDAY AS COLD TROUGH DIGS INTO NW
U.S.  BEST INSTABILITY CONTINUES TO BE PROGGED ALONG
QUASISTATIONARY FRONTAL BOUNDARY FRIDAY ACROSS NORTH AND EAST WHERE
HIGHEST POPS WARRANTED...WHILE DRIER AIRMASS MOVES ACROSS
SOUTHERN WYOMING.  TROFPA ACROSS CENTRAL ROCKIES SATURDAY WILL BRING
A BIT COOLER TEMPS OVER WEEKEND WITH CONTINUED CHANCES FOR
PRECIPITATION...AGAIN MAINLY ACROSS NORTHERN WYOMING NEAR SURFACE
TROUGH. DIFFERENCES ARISE BETWEEN ECMWF AND GFS EARLY NEXT WEEK AS
GFS MORE PROGRESSIVE SWINGING NW TROUGH THROUGH AREA MONDAY WHILE
ECMWF HOLDS IT BACK OVER NW U.S.  WILL COVER RIGHT NOW WITH CONTINUED
CHANCES FOR PRECIPITATION AND TREND TOWARD COOLER TEMPS THOUGH NOT
GOING QUITE AS COLD AS MEX GUIDANCE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MCDONALD/AEM
Hazardous weather outlook, May 18, 5:00 AM MDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE MAY 18 2004

WYZ001>020-022>030-191100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS JOHNSON AND
NATRONA COUNTIES THIS AFTERNOON AND EVENING.  THESE
ISOLATED SEVERE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS OVER 60 MPH.  THUNDERSTORMS COULD ALSO BECOME QUITE STRONG
OVER NORTHWEST AND CENTRAL WYOMING THIS AFTERNOON...ACCOMPANIED BY
SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS NORTH AND
CENTRAL WYOMING.  ISOLATED SEVERE THUNDERSTORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WIND...ESPECIALLY ACROSS JOHNSON AND NATRONA
COUNTIES.

.SPOTTER INFORMATION STATEMENT.

SPOTTERS MAY BE NEEDED ACROSS JOHNSON AND NATRONA COUNTIES THIS
AFTERNOON AND EVENING.  SPOTTERS ELSEWHERE ARE ALSO ENCOURAGED TO
REPORT HAIL AND STRONG WIND GUSTS WITH ANY THUNDERSTORMS AS WELL AS
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

CF/AEM

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.